Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2022, 2:57 PM CDT for Ford County, Kiowa County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2022, 2:57 PM CDT (19:57 UTC)
- Expired
- May 2, 2022, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:00 PM CDT | HAIL 1.75 | Bucklin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:02 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 474 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
218
WUUS53 KDDC 021957
SVRDDC
KSC057-097-022045-
/O.NEW.KDDC.SV.W.0052.220502T1957Z-220502T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
257 PM CDT Mon May 2 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Central Kiowa County in south central Kansas...
* Until 345 PM CDT.
* At 257 PM CDT, a severe thunderstorm was located near Bucklin,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mullinville around 310 PM CDT.
Other locations in the path of this severe thunderstorm include
Greensburg and Haviland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
&&
LAT...LON 3746 9956 3747 9956 3747 9959 3750 9975
3771 9970 3766 9909 3738 9917
TIME...MOT...LOC 1957Z 281DEG 29KT 3759 9961
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER4 follow-up statements
884
WWUS53 KDDC 022001
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
301 PM CDT Mon May 2 2022
KSC057-097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-Kiowa KS-
301 PM CDT Mon May 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN FORD AND CENTRAL KIOWA COUNTIES...
At 300 PM CDT, a severe thunderstorm was located near Bucklin, moving
east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Mullinville around 310 PM CDT.
Other locations in the path of this severe thunderstorm include
Greensburg and Haviland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 9956 3747 9956 3747 9959 3750 9975
3771 9970 3766 9909 3738 9917
TIME...MOT...LOC 2000Z 281DEG 29KT 3758 9957
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER548
WWUS53 KDDC 022010
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
310 PM CDT Mon May 2 2022
KSC057-097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-Kiowa KS-
310 PM CDT Mon May 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN FORD AND CENTRAL KIOWA COUNTIES...
At 310 PM CDT, a severe thunderstorm was located very near
Mullinville, moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Greensburg and Haviland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3746 9956 3747 9956 3747 9959 3749 9968
3770 9961 3766 9909 3738 9917
TIME...MOT...LOC 2010Z 281DEG 29KT 3756 9947
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER472
WWUS53 KDDC 022028
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
328 PM CDT Mon May 2 2022
KSC057-022038-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-
328 PM CDT Mon May 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
3738 9919
TIME...MOT...LOC 2028Z 281DEG 29KT 3753 9929
$$
KSC097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Kiowa KS-
328 PM CDT Mon May 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL KIOWA COUNTY...
At 328 PM CDT, a severe thunderstorm was located near Greensburg,
moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Greensburg, Haviland and Mullinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
3738 9919
TIME...MOT...LOC 2028Z 281DEG 29KT 3753 9929
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER228
WWUS53 KDDC 022045
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
345 PM CDT Mon May 2 2022
KSC097-022054-
/O.EXP.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Kiowa KS-
345 PM CDT Mon May 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA COUNTY WILL
EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
3738 9919
TIME...MOT...LOC 2044Z 281DEG 29KT 3750 9913
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:09 PM CDT, 48 minutes earlier.
Area forecast discussion, May 2, 2:09 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 209 PM CDT Mon May 2 2022 ...updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 2 2022 18Z surface analysis shows a stationary front from Gray county northeast through Pawnee county. An occluded front was from Gray county, where a sfc low is southeast into Oklahoma. A warm front was analyzed in Oklahoma with a cold front across the eastern Texas Panhandle into NW Oklahoma. These boundaries will be critical in determining where severe weather will be located. Speaking of, storms were already forming near the triple point and along these boundaries. Regional surface observations clearly shows that the cold air has won for much of the FA. Previous high forecasts were too warm and this will have sensible weather impacts in terms of instability. The entire region of severe weather has been shifted to the southeast. Have severe thunderstorm wording the far southeast counties to account for these mesoscale trends with the colder air winning. So the best chance of severe weather will be southeast of Dodge City. Here, in looks like a hybrid of a cold core system (-17C at 500-hPa) and your traditional warm sector convection across the prairie. If there were to be a supercell, it would be in the CAPE axis or along its gradient. Mesoanalysis shows this CAPE axis currently runs from Gray county SE through Comanche county. This axis is likely to shift east through Barber county later this afternoon as the synoptic system continues to move east along with its frontal boundaries. As far a threats go, yes there could be a mesocyclone tornado or even a landspout tornado or two associated with the storms. It will depend on how the storm type evolution occurs with the seemly cold core hybrid synoptic and mesoscale setup. For hail, could see up to 2" hail. Anvil level winds are forecast to weaken to the southeast, which could cut on hail size through the beneficial competition process. Damaging winds are the lowest of concerns. Storms are moving at a pretty good clip now, so flooding looks of lower concern too. When in doubt, drought. Otherwise, storm activity should be out of the area by mid evening. High pressure will build on south across the High Plains, so the rest of the weather through the short term period should be quiet. Cold high pressure and clouds look to prevail for Tuesday. Cool upslope east flow should prevail, and as a result, have trimmed tomorrows highs by a few degrees. This is particularly true across the northeast counties. Lastly, a freeze warning has been issued for the western and northwest counties as these cool air prevails, particularly in the morning hours. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 2 2022 The next chance for storms will be Wednesday. NBM pops were maintained. The 12Z EC continues to look wet through Thursday. Hopefully this verifies with the ongoing dusty drought. Beyond that, we will eventually resume into a WAA pattern with dry conditions and warmer temperatures. The rest of the forecast was left as is given the short term concerns. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 1111 AM CDT Mon May 2 2022 A complicated TAF period. Low cigs/vis from stratus/fog creating LIFR this AM. Some improvement possible to IFR, however, the colder/more cloudy air mass continues to win over across the area. Wrap around low cigs are likely to continue into the overnight, w/ non-VFR flight conditions. Next, the instability axis looks to be narrow this afternoon. So the best chances of storms (which are likely to be severe) will be SE of the terminals. A complicated wind pattern too as frontal boundary continues across the area. Strong post-frontal winds later tonight 25kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 36 62 45 / 50 0 0 20 GCK 61 33 62 44 / 40 0 0 10 EHA 69 32 69 47 / 0 0 0 10 LBL 76 34 66 45 / 10 0 0 10 HYS 48 34 60 43 / 100 20 0 20 P28 76 39 65 47 / 80 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Tuesday for KSZ030-043>045-061>063-074-075-084. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 2, 4:59 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 459 AM CDT Mon May 2 2022 KSZ030-031-043>046-061>066-074>081-084>090-031000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 459 AM CDT Mon May 2 2022 /359 AM MDT Mon May 2 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are likely to develop as early as midday ahead of a compact, intense low pressure system. The greatest severe weather risk will be very large hail to golf ball size and an isolated tornado or two. The greatest tornado risk is expected to be along and east of a Jetmore to Dodge City line, out to central Kansas roughly along the Highway 50, Highway 54, and Highway 56 corridors, including the Larned, Kinsley, Greensburg, Pratt, and Stafford areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another significant storm system will move out across the Central Plains Wednesday and Thursday, however much of southwest Kansas is likely to remain on the cooler side of this system, such that the severe weather risk will likely be very limited. .SPOTTER INFORMATION STATEMENT... Storm spotters are likely to be needed beginning around midday or early this afternoon in the Dodge City, Jetmore, Kinsley, Larned, Greensburg, Pratt, Stafford, and surrounding areas of southwest into central Kansas. Umscheid
In the hours before
Special weather statement, May 2, 1:44 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
144 PM CDT Mon May 2 2022
KSZ064-077-078-021915-
Gray KS-Hodgeman KS-Ford KS-
144 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of western Ford,
southwestern Hodgeman and east central Gray Counties through 215 PM
CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ensign, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Howell around 200 PM CDT.
Other locations in the path of this storm include Dodge City and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10021 3770 10034 3796 9997 3771 9976
TIME...MOT...LOC 1843Z 237DEG 17KT 3766 10020
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 2, 2:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Mon May 2 2022
KSZ078-079-087-088-021945-
Meade KS-Clark KS-Edwards KS-Ford KS-
214 PM CDT Mon May 2 2022
...Strong thunderstorms will impact portions of central Ford,
northeastern Meade, southwestern Edwards and northwestern Clark
Counties through 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright to near Minneola. Movement was east
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wright around 220 PM CDT.
Other locations in the path of these storms include Bloom and
Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
&&
LAT...LON 3747 10017 3784 9996 3782 9949 3773 9955
3773 9956 3772 9956 3733 9983
TIME...MOT...LOC 1914Z 278DEG 15KT 3780 9987 3750 10007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 2, 2:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL KINGSDOWN 37.52N 99.76W
05/02/2022 E1.00 INCH FORD KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:10 PM CDT | Special Weather Statement | DDC | Morton | 50 min |
| May 1, 7:58 PM CDT | Special Weather Statement | DDC | Stevens | 47 min |
| May 1, 8:15 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| May 1, 8:18 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| May 1, 8:21 PM CDT | Special Weather Statement | DDC | Morton | 39 min |
| May 1, 9:16 PM CDT | Special Weather Statement | DDC | Kearny | 44 min |
| May 1, 9:54 PM CDT | Special Weather Statement | DDC | Finney | 51 min |
| May 1, 10:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 1, 11:26 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman | 49 min |
| May 2, 12:13 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Pawnee | 32 min |
| May 2, 4:41 AM CDT | Freeze Watch | DDC | Finney, Grant, Hamilton, Kearny, Lane, Morton and 4 more | 8 hr |
| May 2, 12:59 PM CDT | Freeze Warning | DDC | Finney, Grant, Hamilton, Kearny, Lane, Morton and 4 more | 19 hr |
| May 2, 1:44 PM CDT | Special Weather Statement | DDC | Ford | 31 min |
| May 2, 2:14 PM CDT | Special Weather Statement | DDC | Ford | 31 min |
| May 2, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 49 min |
| May 2, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 42 min |
| May 2, 3:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| May 2, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 48 min |
| May 2, 3:43 PM CDT | Tornado Warning | DDC | Barber, Kiowa, Pratt | 32 min |
| May 2, 3:56 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 2, 3:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| May 2, 4:28 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 32 min |
| May 2, 4:58 PM CDT | Special Weather Statement | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.